Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Miami, FL

September 8, 2023Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 8, 2023, 5:26 PM EDT for Palm Beach County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2023, 5:26 PM EDT (21:26 UTC)
Expired
Sep 8, 2023, 5:47 PM EDT
In force
21 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS52 KMFL 082126
SVRMFL
FLC099-082200-
/O.NEW.KMFL.SV.W.0101.230908T2126Z-230908T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
526 PM EDT Fri Sep 8 2023

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northwestern Palm Beach County in southeastern Florida...

* Until 600 PM EDT.

* At 526 PM EDT, a severe thunderstorm was located over Canal Point,
  moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pahokee, Canal Point and Fremd Village-Padgett Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2694 8064 2692 8046 2676 8054 2678 8076
TIME...MOT...LOC 2126Z 030DEG 5KT 2689 8061 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hadi
1 follow-up statement
601 
WWUS52 KMFL 082147
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
547 PM EDT Fri Sep 8 2023

FLC099-082157-
/O.CAN.KMFL.SV.W.0101.000000T0000Z-230908T2200Z/
Palm Beach FL-
547 PM EDT Fri Sep 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PALM BEACH COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2694 8064 2692 8046 2676 8054 2678 8076
TIME...MOT...LOC 2146Z 030DEG 5KT 2686 8063 

$$

Hadi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 2:24 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
224 PM EDT Fri Sep 8 2023

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1257 PM EDT Fri Sep 8 2023

Models depict a mid-level trough moving over the SE CONUS and the
northern portions of the Florida peninsula. An associated low/sfc
boundary is also dropping into northern Florida and bringing
increasing moisture across SoFlo. Latest model soundings show
PWATs in the 1.5-1.7 inches range, with a more active afternoon/early
evening hours in terms of showers and thunderstorms.

Local solutions also depict sea breeze boundaries becoming focal
points for convection as they push inland, with mainly the
interior/western half of the CWA having the best chances for
showers and storms. But a few stray showers are certainly possible
over the Atlantic coast, especially later this afternoon. A few
storms could become strong with heavy rainfall, gusty winds and
frequent lightning.

By Saturday, guidance show the aforementioned trough/low complex
lifting further northeast and into the western Atlantic, dragging
with it some of the moisture and best dynamic support. Thus, expect
a reduction in POPs/Wx coverage, but with slightly better chances
over the Atlantic coast. High temperatures should remain in the
upper 80s to to mid 90s across SoFlo each day.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 223 PM EDT Fri Sep 8 2023

A decaying upper level low will pivot northeastward in association
with a SSW/NNE oriented jet streak aloft over the coastal Carolina
region. This will allow for a wedge of higher geopotential heights
to emanate from the E across portions of South Florida. As a result,
moderate mid/upper level warming and subsidence will become more
prevalent, which will act to deter convective development. As a
result, shower/thunderstorm chances will be predominately driven by
differential heating boundaries within the mesoscale (including sea-
breezes). Predominately east/southeasterly flow within the boundary
layer will allow for isolated convective development along the east
coast most mornings, with a gradual inland progression towards the
interior/west coast each day.

By the early to middle portions of next week, mid level ridging will
protrude northward across South Florida, with an upper high centered
over the northern Carribean waters. Regarding Major Hurricane Lee,
there is good agreement among latest ensemble guidance that this
system will make a northward turn at some point, remaining well east
of South Florida and limiting any direct impacts. The orientation of
this system in conjunction with a strong ridge of high pressure over
the mid-Atlantic/eastern United States will likely allow for a
moderate northeasterly breeze to develop over the region during this
time. Afternoon shower and thunderstorms chances should be limited,
with greatest development generally across the interior, while
mostly benign and short-lived in nature.

Warm afternoon maximum temperatures in the low/mid 90s across the
coasts/interior can be expected nearly every day. Dewpoints remain
in the low/mid 70s, which may allow for apparent temperatures (heat
indices) in the 100-105 range at times during peak heating hours
each afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 110 PM EDT Fri Sep 8 2023

VCSH are possible around the Atlantic terminals after 20Z with
convection drifting east from interior areas through the rest of
the afternoon. A few thunderstorms may affect APF after 19Z and
bring periods of MVFR/VFR cigs/vis. E-SE winds around 10kts will
continue over the east coast this afternoon, while KAPF will see
a shift to westerly as the west coast sea breeze develops. Winds
become light and variable again after 01Z.

&&

.MARINE...
Issued at 246 AM EDT Fri Sep 8 2023

Benign conditions are expected to end the week and through the
weekend with seas at 2ft or less. Winds will be lighter at 5-10kts
with occasional gusts in the 10-15kt range.

&&

.BEACHES...
Issued at 246 AM EDT Fri Sep 8 2023

A high risk of rip currents continues for the Palm Beaches with a
Rip Current Statement in effect through Friday evening there. The
threat for rip currents should lower over the weekend with weaker
onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  91  78  92 /  20  50  20  30
West Kendall     74  93  76  94 /  20  50  20  30
Opa-Locka        76  92  77  92 /  20  50  20  30
Homestead        75  90  76  92 /  30  50  20  30
Fort Lauderdale  76  89  77  91 /  20  50  20  30
N Ft Lauderdale  76  90  77  92 /  20  50  20  40
Pembroke Pines   76  91  77  92 /  20  50  20  40
West Palm Beach  75  90  76  92 /  30  40  20  40
Boca Raton       76  91  77  92 /  20  40  20  40
Naples           76  92  78  92 /  40  30  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...AR
LONG TERM....SRB
AVIATION...AR
Hazardous weather outlook, Sep 8, 1:05 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
105 PM EDT Fri Sep 8 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
091715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
105 PM EDT Fri Sep 8 2023

...High Risk of Rip Currents Palm Beach County Beaches...
...Scattered Storms Interior and West through his evening...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered thunderstorms are expected this afternoon
into early this evening over primarily interior and western portions
of South Florida. Gusty winds, frequent lightning, and heavy rain
are the main threats.

Rip Currents: A high risk of rip currents remains in effect for the
Palm beaches with a moderate risk for Broward beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible through the
rest of the weekend and into early next week, especially over
interior and southwest FL. The strongest thunderstorms could contain
heavy downpours and gusty winds.

Heat indices begin to climb back into the 100F-105F range by early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 3:49 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Miami FL
349 PM EDT Fri Sep 8 2023

FLZ063-082015-
Glades FL-
349 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern Glades
County through 415 PM EDT...

At 349 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brighton Seminole Reservation, or near
Lakeport, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeport, Buckhead Ridge, Brighton Seminole Reservation and Okee
Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2717 8085 2716 8084
      2693 8112 2709 8127 2712 8124 2712 8117
      2721 8117 2721 8094
TIME...MOT...LOC 1949Z 232DEG 23KT 2707 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 8, 4:12 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
412 PM EDT Fri Sep 8 2023

FLZ063-082045-
Glades FL-
412 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of northeastern Glades
County through 445 PM EDT...

At 412 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brighton Seminole Reservation, or 12 miles
west of Buckhead Ridge, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge and Brighton Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2721 8094 2720 8094 2719 8091 2718 8091
      2717 8089 2717 8088 2715 8087 2704 8097
      2708 8117 2721 8117
TIME...MOT...LOC 2012Z 257DEG 12KT 2718 8109

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hadi
Special weather statement, Sep 8, 4:35 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Miami FL
435 PM EDT Fri Sep 8 2023

FLZ070-082100-
Inland Collier County FL-
435 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of west central Collier
County through 500 PM EDT...

At 435 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Orangetree, or near Golden Gate Estates,
moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Golden Gate Estates, Ave Maria, Orangetree and Intersection I-75 And
Everglades Blvd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2631 8162 2631 8142 2611 8141 2611 8163
TIME...MOT...LOC 2035Z 002DEG 5KT 2625 8153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 8, 5:11 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
511 PM EDT Fri Sep 8 2023

FLZ067-082145-
Inland Palm Beach County FL-
511 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of north central Palm
Beach County through 545 PM EDT...

At 511 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Canal
Point, moving west at 5 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Pahokee, Canal Point and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2696 8061 2696 8049 2685 8047 2682 8067
      2694 8070 2695 8069 2698 8069 2700 8067
      2700 8062
TIME...MOT...LOC 2111Z 079DEG 6KT 2693 8058

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 8, 5:14 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
514 PM EDT Fri Sep 8 2023

FLZ066-082145-
Hendry FL-
514 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of central Hendry
County through 545 PM EDT...

At 514 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles southwest of Devils Garden, or 11 miles
southwest of Montura, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montura and Devils Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2661 8130 2666 8109 2646 8104 2643 8127
      2652 8127 2652 8129
TIME...MOT...LOC 2114Z 240DEG 6KT 2653 8122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 8, 5:22 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
522 PM EDT Fri Sep 8 2023

FLZ063-066-082200-
Hendry FL-Glades FL-
522 PM EDT Fri Sep 8 2023

...Strong thunderstorms will impact portions of northeastern Hendry
and southern Glades Counties through 600 PM EDT...

At 522 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Clewiston to near Montura. Movement was northeast
at 5 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Clewiston and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2677 8087 2675 8088 2675 8089 2663 8089
      2664 8108 2685 8101
TIME...MOT...LOC 2122Z 230DEG 5KT 2683 8098 2669 8104

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hadi

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:49 PM EDTSpecial Weather StatementMFLGlades26 min
Sep 8, 4:12 PM EDTSpecial Weather StatementMFLGlades33 min
Sep 8, 4:35 PM EDTSpecial Weather StatementMFLCollier25 min
Sep 8, 4:38 PM EDTSpecial Marine WarningMFL67 min
Sep 8, 5:11 PM EDTSpecial Weather StatementMFLMartin34 min
Sep 8, 5:14 PM EDTSpecial Weather StatementMFLHendry31 min
Sep 8, 5:22 PM EDTSpecial Weather StatementMFLHendry38 min
Sep 8, 5:28 PM EDTSpecial Weather StatementMFLCollier32 min
Sep 8, 5:42 PM EDTSpecial Marine WarningMFL63 min
Sep 8, 5:53 PM EDTSpecial Weather StatementMFLHendry52 min
Sep 8, 6:01 PM EDTSpecial Weather StatementMFLCollier29 min
Sep 8, 6:39 PM EDTSpecial Weather StatementMFLHendry51 min
Sep 8, 7:15 PM EDTSpecial Weather StatementMFLMonroe30 min
Sep 8, 7:46 PM EDTSpecial Weather StatementMFLMonroe14 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.